Tardive dyskinesia (TD) is an involuntary neurological movement disorder. It mainly affects the face but can also cause symptoms in the limbs and trunk.
TD is a potential side effect of long-term use of certain drugs, especially those prescribed to treat psychiatric conditions such as schizophrenia.
Taking one of these medications doesn’t mean you’ll definitely develop TD. Research suggests that about 20 to 30 percent of people with chronic exposure to antipsychotics go on to develop TD. It’s not clear why some people develop TD while others don’t.
In the United States, TD affects at least
TD symptoms are typically mild at first. That’s why you might notice symptoms in someone else before they do. You might wonder if they’re making an expression at you. This could involve:
- raising their eyebrows
- sticking out their tongue
- frowning or grimacing
TD can also cause repetitive muscle movements such as:
- excessive blinking
- lip smacking
- finger or toe tapping
- quick jerky movements of the limbs
- hip thrusting
Keep in mind that unusual facial expressions and tics due to TD are completely involuntary. They aren’t a response to what’s going on around the person.
TD is a side effect of certain medications used to treat mental health disorders such as:
- bipolar disorder
These medications can sometimes lead to abnormal dopamine signals in the brain, which can cause TD in some people.
Other medications can also cause TD, such as those prescribed for neurological and gastrointestinal disorders or off-label uses. According to a
Typical antipsychotics (neuroleptics), also known as first-generation antipsychotics
Atypical, or second-generation antipsychotics
Although TD can develop as soon as a month or two after starting a new medication, the condition usually starts after someone has been taking one or more of these drugs for several years. In fact, “tardive dyskinesia” means “delayed abnormal movement.”
Experts aren’t sure why some people develop TD while others don’t. However, according to a 2018 review, the risk of TD is higher for people who:
- are female
- are older adults
- are white
- are of African descent
- have a mood disorder
- have a cognitive disability or brain damage
- have a substance use disorder
- have diabetes
Symptoms of TD involve random, uncontrollable movements of the face, such as:
- grimacing, frowning
- mouth puckering, sucking, chewing
- lip smacking
- twisting or sticking out of the tongue
- puffing out your cheeks
- excessive blinking, eye twitching
Some of these symptoms can also lead to difficulties with common activities, such as:
- chewing and swallowing
- brushing and flossing teeth
TD symptoms can also affect other body parts, in addition to the face. A person with TD may experience:
- neck twisting
- rapid, jerking movements of the arms and legs
- toe tapping, finger drumming
- slow, writhing movements of the torso
- hip thrusting or side swaying, wiggling
- awkward gait
- feeling of restlessness
Severe TD can interfere with your ability to sleep or perform some everyday tasks. It can take an emotional toll, as well. For example, feeling self-conscious about involuntary movements could make someone withdraw from social situations.
Connect with a healthcare professional to find a treatment plan that addresses TD’s symptoms, as well as its other effects on your life.
TD can go away in some cases, but keep in mind that the condition doesn’t act the same way in everyone. It can range from mild to severe and can worsen over time.
Identifying TD early can allow you to stop or switch the medication that’s causing it and potentially reverse symptoms.
Some people recover fully while others experience only partial relief from symptoms. Symptoms may become permanent in certain individuals, but there are treatments that can help you manage persistent symptoms.
If you suspect you’re developing TD, let your doctor know right away. They may recommend stopping or switching medications. However, it can be dangerous to abruptly stop taking certain medications, so avoid making adjustments until you connect with a healthcare professional.
Treatment for TD varies, depending on the severity of your symptoms and the potential cause.
If it’s safe to do so, your doctor may suggest switching medications or adjusting the dose. For some people, that solves the problem. This should only be done with guidance from your doctor.
Symptoms sometimes get worse before they get better. Depending on your diagnosis, switching medications may not be possible.
TD can also be treated with two
- Deutetrabenazine (Austedo): An oral tablet taken once or twice per day. It was shown to significantly reduce TD symptoms in randomized, double-blind clinical trials.
- Valbenazine (Ingrezza): A capsule taken once a day by mouth. Randomized, double-blind clinical trials suggest this medication significantly improved TD symptoms in participants with schizophrenia, schizoaffective disorder, or a mood disorder. It was generally well tolerated and didn’t lead to worsening psychiatric symptoms.
According to the Dystonia Medical Research Foundation, additional treatments for TD may include:
- Ginkgo biloba
- deep brain stimulation
- botulinum toxin (Botox) treatment
Treatment should be tailored to your individual needs and overall health. By discussing the pros and cons of all options, you and your doctor can work together to develop a treatment plan that fits your needs and preferences.
Catching TD early gives you the best chance at addressing the condition, so it’s important to see your doctor regularly and monitor for early signs of the condition. It’s also important to note that there are some other conditions that look a lot like TD. Your doctor will likely want to do a few tests to confirm the cause of your symptoms.
If TD is affecting you emotionally, consider discussing this with a psychiatrist, therapist, or another mental health professional. You may also be able to tap into TD support groups to connect with other people who have the condition.
TD is an involuntary movement disorder that often affects the face. It’s a side effect of certain medications, such as those used to treat mental health disorders. It’s not inevitable, but if it does happen to you, it’s not your fault. It’s unclear why some people develop TD while others don’t.
If you have symptoms of TD, keep taking your prescriptions, but speak with your doctor right away. Sometimes, adjusting or switching medications under the supervision of a healthcare professional is enough to ease symptoms. If not, there are medications that can treat TD.
If you’re concerned about any medications you’re taking, or you’re experiencing involuntary movements, connect with your doctor. They can help answer questions and determine whether TD may be to blame for your symptoms.
Leave a Reply